Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 182, NWS Des Moines, IA

June 12, 2001Polk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 12, 2001, 6:34 AM CDT for Polk County, Iowa. It was in force for 41 min. 8 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 12, 2001, 6:34 AM CDT (11:34 UTC)
Expired
Jun 12, 2001, 7:15 AM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Polk County, IA

The radar

The Des Moines radar (KDMX), 8 km from the middle of the area, began a volume at 11:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 6:35 AM CDTHail 1.75West Des Moines, IA
Jun 12, 6:35 AM CDTHail 1Urbandale, IA
Jun 12, 6:37 AM CDTHail 2.75West Des Moines, IA
Jun 12, 6:40 AM CDTHail 1.75Clive, IA
Jun 12, 6:42 AM CDTHail 1.5Windsor Hgts, IA
Jun 12, 6:44 AM CDTHail 1.75Urbandale, IA
Jun 12, 6:45 AM CDTHail 1.5Urbandale, IA
Jun 12, 6:53 AM CDTHail 1.75Clive, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.6 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3594 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
2097 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 121137
SVRDSM
IAC153-121220-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
634 AM CDT TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POLK COUNTY IN CENTRAL IOWA
  THIS INCLUDES THE CITY OF DES MOINES
  
* UNTIL 715 AM CDT

* AT 627 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A     
  SEVERE THUNDERSTORM OVER NEAR WEST DES MOINES...OR ABOUT 10 MILES  
  WEST OF DES MOINES...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  IN URBANDALE NOW
  IN CLIVE NOW
  IN WEST DES MOINES NOW
  NEAR ANKENY...6 MILES NORTH OF PLEASANT HILL AROUND 640 AM
  NEAR BONDURANT...ALTOONA AROUND 650 AM
  

AT 634 AM...A WEATHER SPOTTER REPORTED UP TO 2 INCH SIZED HAIL NEAR 
WEST DES MOINES.

DAMAGING HAIL UP TO TWO INCHES IN DIAMETER IS LIKELY IN THE WARNED
AREA.

SEEK A STURD9Y SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

LAT...LON 4186 9382 4151 9380 4151 9334 4186 9335

FORSTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:10 AM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jun 12, 3:10 AM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
310 AM CDT TUE JUN 12 2001

FORECAST CHALLENGES WITH CAP AND THEREFORE EXTENT OF CONVECTION ACRS
CWA DURING THE NEXT 48 TO 60 HOURS.  CURRENTLY...CONVECTION RIDING
ALONG SFC BOUNDARY CONTINUES TO PRESS TO THE EAST WITH BEST LOW
LEVEL INFLOW.  ANOTHER AREA OF TSRA HAVE DEVELOPED ACRS SW NEBRASKA
WHERE LOW LEVEL CONVERGENCE HAS INCREASED ALONG FRONTAL BOUNDARY.
OTHERWISE...STRONG CAP HAS HELD ACRS THE SOUTHERN TWO-THIRDS OF THE
CWA TONIGHT WITH TEMPS IN THE MID TO UPPER 70S AND RATHER HIGH
DEWPOINTS.

STALLED BOUNDARY ACRS THE CWA WILL BEGIN TO MOVE NORTH DURING THE
DAY WITH INCREASING WAA.  MODELS INDICATE THAT CONVECTION WL ONCE
AGAIN FIRE ACRS N IA ON THE EDGE OF THE CAP DURING THE DAY AS LOW
LEVEL FLOW BACKS.  ANY SUNSHINE THIS MORNING WL LEAD TO RAPID
DESTABILIZATION AND SEVERE CONVECTION REMAINS A DISTINCT
POSSIBILITY.  FARTHER SOUTH...CAP SHOULD HOLD IN THE WARM SECTOR WITH
WARM TEMPS INTO THE 90S AGAIN.

STATE TO BE IN WARM SECTOR OVERNIGHT WITH ONLY CHANCE OF CONVECTION
IN THE NORTH WITH CAP HOLDING ELSEWHERE.  LOWS TO REMAIN QUITE WARM
WITH READINGS IN THE 70S.  NEXT CHANCE FOR PCPN SHOULD COME LATER ON
WEDNESDAY AS COOLER MID LEVEL TEMPS MOVE INTO IA WITH UPPER LOW
PULLING INTO NORTHERN PLAINS.  EXPECT TEMPS TO BE NEAR 90 WITH
HUMID CONDITIONS CONTINUING.  FRONTAL BOUNDARY MOVES SLOWLY ACRS ON
WEDNESDAY NIGHT WITH CONVECTION BECOMING MORE LIKELY.  NO CHANGES TO
EXTENDED AT THIS TIME.

.DSM...NONE

COGIL

In the hours before

Special weather statement, Jun 12, 5:55 AM CDT, 39 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
555 AM CDT TUE JUN 12 2001

A STALLED FRONT EXTENDED FROM SOUTHWEST INTO NORTHEAST IOWA EARLY
THIS MORNING.  THIS FRONT WILL BEGIN TO MOVE NORTH TODAY AS WARM AND
MOIST AIR SURGES NORTHWARD ACROSS IOWA.  INSTABILITY SHOULD ONCE
AGAIN BE HIGH WITH TEMPERATURES APPROACHING 90 AND DEWPOINTS AROUND
70.  A CAP IS EXPECTED TO BE IN PLACE ACROSS SOUTHERN IOWA AND
SHOULD INHIBIT CONVECTION SOUTH OF HIGHWAY 92.  FARTHER NORTH...THE
CAP WEAKENS WITH THE DEVELOPMENT OF CONVECTION REMAINING POSSIBLE
THROUGHOUT THE DAY.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>006-015-016-023-024-033-034-131100-
CALHOUN-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-WINNEBAGO-
INCLUDING THE CITIES OF...ALGONA AND ESTHERVILLE
517 AM CDT TUE JUN 12 2001

* EVENT TIMING...  10 AM THROUGH 10 PM

* THREAT CATEGORIES...
     TORNADO.......... LOW
     DAMAGING WINDS... MODERATE
     LARGE HAIL....... MODERATE
     FLASH FLOODING... MODERATE

* SPOTTER ACTIVATION OUTLOOK... MODERATE

* MISCELLANEOUS INFORMATION - THERE MAY BE A PERIOD OF THUNDERSTORMS
LATE THIS MORNING AS THUNDERSTORMS MOVE EAST OUT OF NEBRASKA.  THEN
ANOTHER ROUND OF THUNDERSTORMS COULD DEVELOP LATER THIS AFTERNOON AS
A WARM FRONT PUSHES THROUGH NORTHERN IOWA.

IAZ007-017-025>028-035>039-044>050-057>062-131100-
AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CARROLL-CERRO
GORDO-CRAWFORD-DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-
JASPER-MARSHALL-POLK-POWESHIEK-STORY-TAMA-WEBSTER-WORTH-WRIGHT-
INCLUDING THE CITIES OF...AMES...BOONE...CARROLL...DENISON...DES
MOINES...FORT DODGE...GRINNELL...IOWA FALLS...MARSHALLTOWN...MASON
CITY...NEWTON...PERRY...WATERLOO...WAVERLY AND WEBSTER CITY
517 AM CDT TUE JUN 12 2001

* EVENT TIMING... THROUGH 9 AM AND THEN AGAIN FROM 2 PM TO 10 PM.

* THREAT CATEGORIES...
     TORNADO.......... NONE
     DAMAGING WINDS... LOW
     LARGE HAIL....... MODERATE
     FLASH FLOODING... LOW

* SPOTTER ACTIVATION OUTLOOK... LOW

* MISCELLANEOUS INFORMATION - THUNDERSTORMS ACTIVITY IS MOST LIKELY
THROUGH MID MORNING THEN AGAIN THIS AFTERNOON.

IAZ070>075-081>086-092>097-131100-
ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON-
MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...ATLANTIC...CENTERVILLE...CHARITON...
CRESTON...INDIANOLA...KNOXVILLE...LAMONI...OSKALOOSA...OTTUMWA AND
PELLA
517 AM CDT TUE JUN 12 2001

* EVENT TIMING... 2 PM THROUGH 10 PM

* THREAT CATEGORIES...
     TORNADO.......... NONE
     DAMAGING WINDS... LOW
     LARGE HAIL....... LOW
     FLASH FLOODING... NONE

* SPOTTER ACTIVATION OUTLOOK... LOW

* MISCELLANEOUS INFORMATION - THE ATMOSPHERE SHOULD REMAIN CAPPED
OVER SOUTHERN IOWA...THEREFORE THUNDERSTORM ACTIVITY IS NOT EXPECTED.

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTKER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

COGIL
Local storm report, Jun 12, 6:01 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
601 AM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0534 AM    1 S MARSHALLTOWN          IA   .75 INCH HAIL
06/12/01   MARSHALL                       REPORTED BY STORM
                                          SPOTTER.

0555 AM    MARSHALLTOWN              IA   .75 INCH HAIL
06/12/01   MARSHALL                       REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 10:06 PM CDTSevere Thunderstorm WarningDMXPocahontas44 min
Jun 11, 10:54 PM CDTSevere Thunderstorm WarningDMXPalo Alto51 min
Jun 11, 11:45 PM CDTSevere Thunderstorm WarningDMXPalo Alto45 min
Jun 12, 5:38 AM CDTSevere Thunderstorm WarningDMXMarshall32 min
Jun 12, 6:23 AM CDTSevere Thunderstorm WarningDMXTama47 min
Jun 12, 6:35 AM CDTSevere Thunderstorm WarningDMXDallas30 min
Jun 12, 6:41 AM CDTSevere Thunderstorm WarningDMXJasper44 min
Jun 12, 7:24 AM CDTSevere Thunderstorm WarningDMXJasper31 min
Jun 12, 8:33 AM CDTSevere Thunderstorm WarningDMXWarren22 min
Jun 12, 8:42 AM CDTSevere Thunderstorm WarningDMXJasper, Marion28 min
Jun 12, 8:59 AM CDTSevere Thunderstorm WarningDMXMarion41 min
Jun 12, 9:02 AM CDTSevere Thunderstorm WarningDMXJasper38 min
Jun 12, 9:06 AM CDTSevere Thunderstorm WarningDMXMahaska39 min
Jun 12, 9:25 AM CDTSevere Thunderstorm WarningDMXGreene, Guthrie40 min
Jun 12, 9:31 AM CDTSevere Thunderstorm WarningDMXPolk19 min
Jun 12, 9:38 AM CDTSevere Thunderstorm WarningDMXJasper42 min
Jun 12, 9:45 AM CDTSevere Thunderstorm WarningDMXMarion30 min
Jun 12, 9:50 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas40 min
Jun 12, 9:57 AM CDTSevere Thunderstorm WarningDMXMarshall, Polk, Story38 min
Jun 12, 10:03 AM CDTSevere Thunderstorm WarningDMXGreene32 min
Jun 12, 10:19 AM CDTSevere Thunderstorm WarningDMXJasper21 min
Jun 12, 10:27 AM CDTSevere Thunderstorm WarningDMXBoone28 min
Jun 12, 10:38 AM CDTSevere Thunderstorm WarningDMXMarshall32 min
Jun 12, 10:41 AM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek29 min
Jun 12, 10:54 AM CDTSevere Thunderstorm WarningDMXBoone41 min
Jun 12, 11:09 AM CDTSevere Thunderstorm WarningDMXPoweshiek41 min
Jun 12, 11:13 AM CDTSevere Thunderstorm WarningDMXDallas42 min
Jun 12, 11:17 AM CDTTornado WarningDMXPoweshiek28 min
Jun 12, 11:18 AM CDTSevere Thunderstorm WarningDMXGreene42 min
Jun 12, 11:24 AM CDTSevere Thunderstorm WarningDMXHardin21 min
Jun 12, 11:50 AM CDTSevere Thunderstorm WarningDMXCrawford40 min
Jun 12, 11:57 AM CDTSevere Thunderstorm WarningDMXGreene28 min
Jun 12, 12:02 PM CDTTornado WarningDMXCrawford28 min
Jun 12, 12:08 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas42 min
Jun 12, 12:11 PM CDTSevere Thunderstorm WarningDMXPoweshiek39 min
Jun 12, 12:22 PM CDTSevere Thunderstorm WarningDMXPolk38 min
Jun 12, 12:25 PM CDTSevere Thunderstorm WarningDMXGreene30 min
Jun 12, 12:28 PM CDTTornado WarningDMXCrawford32 min
Jun 12, 12:46 PM CDTSevere Thunderstorm WarningDMXPoweshiek, Tama39 min
Jun 12, 12:48 PM CDTSevere Thunderstorm WarningDMXCarroll42 min
Jun 12, 1:22 PM CDTSevere Thunderstorm WarningDMXGreene28 min
Jun 12, 1:44 PM CDTSevere Thunderstorm WarningDMXJasper41 min
Jun 12, 1:51 PM CDTFlash Flood WarningDMXBoone, Story3 hr
Jun 12, 1:51 PM CDTSevere Thunderstorm WarningDMXCalhoun39 min
Jun 12, 2:08 PM CDTSevere Thunderstorm WarningDMXPolk42 min
Jun 12, 2:12 PM CDTFlash Flood WarningDMXGreene2 hr
Jun 12, 2:29 PM CDTFlash Flood WarningDMXJasper, Polk3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.